Nebraska, 2018

Flash Flooding and Flooding in Nebraska, June 24 to 25, 2018

June 24 to 25, 2018 · NWS OAX · 15 events in 8 counties and zones

An upper-level low tracked from the northern Rockies into the mid Missouri Valley in tandem with a surface low that developed slowly east across Nebraska. Multiple waves of thunderstorms moved through eastern Nebraska during the 24th and 25th with isolated occurrences of damaging winds and severe hail, along with heavy rain that resulted in areas of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An upper-level low tracked from the northern Rockies into the mid Missouri Valley in tandem with a surface low that developed slowly east across Nebraska. Multiple waves of thunderstorms moved through eastern Nebraska during the 24th and 25th with isolated occurrences of damaging winds and severe hail, along with heavy rain that resulted in areas of flooding. Hardest hit were Cuming and Platte Counties where rainfall totals of 6.0 to 6.5 were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 24, 3:01 PM CST, 55 minutes earlier.

Area forecast discussion, Jun 24, 3:01 PM CST, 55 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
401 PM CDT Sun Jun 24 2018

.SHORT TERM...(Tonight through Wednesday)
Issued at 347 PM CDT Sun Jun 24 2018

Main forecast problems are possible severe convection and flooding
in the near term.

Complex mesoscale pattern over the Central Plains.  Large MCS moved
across OK/southern KS last night and stabilized the air mass
across much of Kansas. Main low level moisture axis extends from
along the Missouri River Valley from northwest Missouri
southeastern South Dakota. In addition a surface trough extends
from near Hastings to Sioux City. Another boundary extends from
Sioux City Southeast into central Iowa. Air mass is unstable with
ML CAPE between 1500 to 2000 J/Kg. Convection has developed on
both boundaries. Effective bulk shear is weak over eastern
Nebraska and southwest Iowa, hence we can expect pulse storms
across the area. Surface vorticity is sufficient along these
boundaries to be conducive for non-supercell tornadoes and will
have to be watched closely.

As upper low moves into the Central High Plains tonight with a
strong shortwave rotating around the low across eastern Nebraska
Monday morning.  Overnight Thunderstorms are expected to travel east
and become an MCS across Kansas. Nebraska will be on the northern
fringe of the MCS, but some heavy precipitation may rotate
northeast across eastern Nebraska and western Iowa in the early
morning hours. It is at this time we will have to watch for any
flooding from heavy rain over the area. Closed upper low will be
over northeast Nebraska on monday and greatest threat of heavy
rainfall will be over northeast Nebraska. Threat of severe on
Monday appears to be over western Iowa where greater instability
is expected east of upper low. By midday Tuesday, the upper low
moves out of the area.

Ridging moves into the area for Wednesday and temperatures begin
to warm up into the 90s. Hotest day is expected to be Thursday
with heat indices

.LONG TERM...(Wednesday night through Sunday)
Issued at 347 PM CDT Sun Jun 24 2018

Ridge remains over the area with hot temperatures in the mid 90s
and heat indices between 100 and 105. Overnight thunderstorm
complexes moving across the ridge over the area are possible
early Thursday and Saturday morning. Another upper trough is
forecast to move in on late Saturday into Sunday, which will be
the next chance for organized convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1221 PM CDT Sun Jun 24 2018

Expect TSRA activity to expand across ern NE this aft and evening
with occasional MVFR conditions at all TAF sites btwn 25/00z-04z.
As upper level system approaches from the west occasional SHRA
likely to continue btwn 25/06z-12z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Smith
LONG TERM...Smith
AVIATION...DEE
Hazardous weather outlook, Jun 24, 10:06 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1106 AM CDT Sun Jun 24 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-250615-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1106 AM CDT Sun Jun 24 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...This Afternoon and Tonight

There is a chance of severe storms developing over most of
eastern Nebraska and southwest Iowa late this afternoon and
tonight. The main hazards should be damaging winds and large hail,
along with a very small chance for a tornado or two. Storms will
also be capable of producing very heavy rain, which could lead to
flooding.

Minor river flooding will continue along the Missouri River from
Brownville downstream to Rulo.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms with heavy rain will be possible over most of the
area Monday into Monday night. Some storms could be severe, with
hail and strong winds, especially across western Iowa.

A few storms could occur Tuesday into Tuesday night. The chance of
severe storms looks fairly low, but a few could approach severe
limits in southwest Iowa.

Additional thunderstorms are possible by Friday night into
Saturday.

Minor river flooding is forecast to continue along the Missouri
River from Brownville to Rulo through the period. Flooding may
develop farther north by mid week, from around Plattsmouth to
Nebraska City.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed today, especially from mid
afternoon into the evening.

In the hours before

Special weather statement, Jun 24, 1:56 PM CST, 2 hours before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
256 PM CDT SUN JUN 24 2018

NEZ043-242030-
Colfax NE-
256 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLFAX COUNTY UNTIL 330
PM CDT...

At 255 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Leigh, or 16 miles northeast of Columbus, moving
northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Clarkson, Richland, and Camp Luther.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4174 9716 4174 9711 4156 9703 4140 9719
      4142 9725 4164 9725
TIME...MOT...LOC 1955Z 216DEG 16KT 4164 9719

BLB
Special weather statement, Jun 24, 3:45 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
445 PM CDT SUN JUN 24 2018

NEZ017-018-031-032-242215-
Stanton NE-Madison NE-Pierce NE-Wayne NE-
445 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON...
SOUTHWESTERN WAYNE...SOUTHEASTERN PIERCE AND NORTHWESTERN STANTON
COUNTIES UNTIL 515 PM CDT...

At 445 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Battle Creek, or 5 miles west of Norfolk, moving
northwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norfolk, Battle Creek, Hadar and Hoskins.

LAT...LON 4205 9727 4190 9756 4210 9769 4224 9739
TIME...MOT...LOC 2145Z 143DEG 13KT 4203 9752

MEAD
Special weather statement, Jun 24, 3:52 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
452 PM CDT SUN JUN 24 2018

IAZ091-242230-
Page IA-
452 PM CDT SUN JUN 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PAGE COUNTY UNTIL 530 PM
CDT...

At 452 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clarinda, or 14 miles northwest of Bedford, moving north at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Clarinda, Shambaugh and Hepburn.

LAT...LON 4060 9507 4089 9511 4088 9493 4073 9493
      4073 9491 4059 9492
TIME...MOT...LOC 2152Z 184DEG 10KT 4075 9498

MEAD

The radar

The Omaha radar (KOAX), 127 km away, was scanning. The volume nearest the first event began at 21:56 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 flash flood, 3 flood, 2 hail. Local standard time, as filed.

Hail, Pierce

When
June 24, 3:56 PM CST
Where
Pierce County, 1.47 mi NNW of Hadar
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -97.460

People reported a large quantity of haii ranging from penny size to quarter size 1 mile northwest of Hadar.

Thunderstorm Wind, Sarpy

When
June 24, 5:00 PM CST
Where
Sarpy County, 2.6 mi E of Chalco
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.180, -96.100

Damaging thunderstorm winds uprooted tress and broke large tree limbs 2 miles east southeast of Chalco.

Hail, Dodge

When
June 24, 6:05 PM CST
Where
Dodge County, 5.57 mi WSW of Webster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.570, -96.900

Thunderstorm Wind, Thurston

When
June 24, 7:08 PM CST
Where
Thurston County, 0.86 mi SW of Macy
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.110, -96.360

Large tree limbs were blown down.

Flash Flood, Platte

When
June 24, 9:00 PM CST to June 25, 7:00 AM CST
Where
Platte County, 2.79 mi ENE of Platte Center to 2.85 mi NNE of Platte Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.541, -97.448

Heavy rainfall of 4 to 6 1/2 inches caused flash flooding in parts of Platte County. Flooding in Platte Center and nearby areas required sandbagging to occur to reduce the effects of flooding. Flooding started on the evening of the 24th and continued into the morning of the 25th.

Flash Flood, Cuming

When
June 24, 9:30 PM CST to June 25, 6:30 AM CST
Where
Cuming County, 2.58 mi SSW of Beemer to 4.63 mi SSE of Monterey
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.894, -96.831

Numerous roads were closed across Cuming County starting on the evening of the 24th and continuing early morning on the 25th. 6 to 6 1/2 inches of rain fell over parts of Cuming County that caused flash flooding.

Flood, Platte

When
June 25, 7:00 AM CST to 1:00 PM CST
Where
Platte County, 2.57 mi ESE of Platte Center to 2.9 mi SE of Platte Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.517, -97.453

Highway 81 was closed due to flooding of Shell Creek from 4 to 6 1/2 inch rainfall.

Flash Flood, Wayne

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Wayne County, 6.41 mi SSE of Wakefield to 6.46 mi S of Wakefield
Cause
Heavy Rain
Reported by
Public
Coordinates
42.180, -96.840

More than 5 inches of heavy rain from thunderstorms caused significant rises of water out of creeks into cornfields.

Flood, Platte

When
June 25, 12:00 PM CST to 5:00 PM CST
Where
Platte County, 0.52 mi E of Oconee to 0.77 mi E of Oconee
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.470, -97.490

Heavy rainfall caused water to go over the road at Nebraska Highway 22 and 280th Avenue east of Oconee.

Flood, Platte

When
June 25, 3:00 PM CST to 6:00 PM CST
Where
Platte County, 7.46 mi SSE of Creston to 7.5 mi SSE of Creston
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.610, -97.290

Heavy rainfall of 4 to 6 1/2 inches caused the fork of Loseke Creek to go over its banks in Platte County.

Flash Flood, Thurston

When
June 25, 3:35 PM CST to 9:00 PM CST
Where
Thurston County, 4.87 mi WNW of Pender Muni Arpt to 2.71 mi SW of Pender Muni Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.135, -96.823

Thunderstorms producing 4 to 5 inch rainfall across Thurston County caused flash flooding near Pender. Nebraska highways 94, 9, and 16 were all under water.

Thunderstorm Wind, Lancaster

When
June 25, 5:20 PM CST
Where
Lancaster County, 0.87 mi SE of Hanlon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.660, -96.660

A tree was uprooted by damaging winds near Roca.

Thunderstorm Wind, Lancaster

When
June 25, 5:20 PM CST
Where
Lancaster County, 1.44 mi SW of University Place
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.817, -96.642

Trees were blown down on 58th and R streets in Lincoln.

Thunderstorm Wind, Lancaster

When
June 25, 5:22 PM CST
Where
Lancaster County, 0.52 mi W of University Place
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.830, -96.630

A large tree was uprooted in northeast Lincoln.

Thunderstorm Wind, Lancaster

When
June 25, 5:40 PM CST
Where
Lancaster County, 1.38 mi N of Lincoln
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
40.820, -96.670

Large tree branches broken by damaging winds near 35th and Vine Streets in Lincoln.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771620, 771627, 771621, 771622, 771629, 771628, 771632, 771631, 771633, 771634, 771630, 771623, 771624, 771625, 771626.